New York, 2016Damaging Winds in New York, May 28, 2016
May 28, 2016 · NWS BUF · 2 events in 2 counties and zones
Thunderstorms developed during the late afternoon in a warm, humid airmass. The storms produced damaging winds that resulted in isolated damage in on Genesee Road in Concord, Erie County and in Allegany in Cattaraugus County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late afternoon in a warm, humid airmass. The storms produced damaging winds that resulted in isolated damage in on Genesee Road in Concord, Erie County and in Allegany in Cattaraugus County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 28, 1:15 PM EST, 33 minutes earlier.
Area forecast discussion, May 28, 1:15 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
215 PM EDT SAT MAY 28 2016
.SYNOPSIS...
Mid summer conditions will remain in place through Sunday...as high
pressure anchored off the East Coast will continue to pump near
record warmth and moderately high humidity northwards across our
region. This environment will support a few widely scattered showers
and thunderstorms this afternoon and evening mainly, with some
potential for more widespread showers and thunderstorms Sunday
afternoon and evening as a weak trough crosses the region. A weak
cold front will then cross the area Sunday night and bring a return
to somewhat cooler and less humid air early next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing some limited deep moist convection developing
this afternoon, primarily along a band of agitated cumulus from the
interior Southern Tier into the western Finger Lakes and Genesee
Valley.
A strong mid/upper level ridge will remain in place this afternoon
and evening with little in the way of large scale synoptic ascent.
This will leave the mesoscale to dominate, with the main focus for
deep moist convection being lake breeze boundaries, differential
heating boundaries, and terrain induced circulations. Expect
convection to be tied closely to the diurnal cycle, with a peak in
coverage and intensity during the mid to late afternoon. Stable lake
shadows are well established northeast of lakes Erie and Ontario,
which will limit convection to areas from the interior Southern Tier
eastward across the Genesee Valley to central NY. The Niagara
Frontier and Jefferson County will remain dry.
The very warm airmass will support near record highs this afternoon
with lower elevations away from the lakeshores peaking in the upper
80s to lower 90s. Dewpoints are in the mid 60s, which yields
moderate humidity to go along with the heat. Areas northeast of
Lakes Erie and Ontario will benefit from the cooler lake modified
air, with temperatures in the 70s in downtown Buffalo and the
eastern shores of Lake Ontario.
Given the lack of large scale forcing for ascent, expect the
majority of the convection to diminish this evening as the boundary
layer stabilizes. A number of various models keep scattered storms
going through much of tonight and into Sunday morning, including the
NAM, Canadian GEM, and GFS. With little or no synoptic scale
forcing, this just doesn't seem plausible. With this in mind, have
gone with a dry forecast from mid evening through the overnight with
skies becoming partly cloudy. It will remain very mild overnight
with lows in the upper 60s to around 70 on the lake plains, and mid
60s in the cooler Southern Tier valleys and Lewis County. The very
moist low levels will promote some patchy fog, especially in the
typical Southern Tier river valleys.
On Sunday expect mainly dry weather to last through mid to late
morning, with morning convection seen in some model guidance again
not very plausible given the lack of synoptic scale forcing and time
of day. Through the course of the day this will change as the strong
mid/upper level ridge drifts to the east coast, allowing a
convectively augmented mid level shortwave and vorticity maxima to
drift across western and central NY during the afternoon. The
increase in large scale forcing will interact with the mesoscale
lake breeze and terrain boundaries to produce a better chance of
more widespread deep moist convection than has developed over the
past few days. Moderate instability will be in place, as SBCAPE
reaches around 2000J/kg inland from the lakes by early afternoon.
The combination of large scale and mesoscale features along with
moderate instability supports high likely POPS for the afternoon
from the Southern Tier into the Genesee Valley and western/northern
Finger Lakes. Expect more widespread coverage than today or recent
days in this area. Southwest flow will again force stable lake
shadows to develop northeast of the lakes, with a much lower chance
of convection near Buffalo and Niagara Falls, and also near
Watertown. By late in the day a few scattered storms may develop in
these areas despite the stable lake shadows as the mid level
shortwave approaches.
The environment will again not be favorable for severe storms, with
a lack of deep layer and low level shear, and a tall/skinny CAPE
profile suggesting only moderate strength updrafts. The environment
will be favorable for some heavy rain producers however, with short
Corfidi storm propagation vectors and PWAT approaching 1.75 inches.
The increase in showers/storms and cloud cover will keep
temperatures down a little, with highs in in the mid to upper 80s
across lower elevations and lower 80s across the Southern Tier.
Southwest flow will again keep the Lake Erie shore and eastern
shore of Lake Ontario cooler.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A shortwave trough and surface cold front crossing the Great Lakes
will continue across western and central NY on Memorial Day
suppressing the upper level ridge to off the East Coast. This will
bring some relief to the mid-summer like weather of recent with more
seasonable conditions although temperatures will still run a bit
above normal through the first part of next week. Sunday night looks
to still run very mild and humid as the cold front should not arrive
until late in the night of Sunday morning. The shortwave and
approaching front will still support chances of showers and
thunderstorms overnight and possibly into Monday morning but limited
instability and shear should keep activity sub-severe.
The front and shortwave trough pass east across the forecast area
Monday. Timing of the front looks to only support a chance of
showers and thunderstorms mainly over or east of the Finger Lakes
with much of western NY dry for Memorial Day. Any severe potenial
should be limited to east of the forecast area. Models show 850mb
temps slipping back toward 10-12C which should hold surface high
temperatures to the mid 70s to about 80F. Drier air behind the front
will also help to scale back humidity levels into Monday night with
dewpoints slipping from the 60s back into the 50s. Mainly clear
skies Monday night should allow for lows to slip back to more
comfortable level for the first time since mid-last week.
High pressure and ridging building back overhead on Tuesday will
bring dry conditions through Tuesday night with Highs peaking in the
70s and more comfortable humidity levels with dewpoints in the low
50s. Overnight lows will slip back into the 50s with another night
of mainly clear skies.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Dry conditions with seasonably warm temperatures 5 to 10 degrees
above average should prevail at least through Wednesday and
Wednesday night. While model guidance differs somewhat in terms of
details, the general trend for the latter portion of next week will
be a return to more unsettled weather as the upper level ridge
either flattens out or shifts off to the east, depending on the
model solution. Either way, this will pave the way for a return to
more humid conditions with a chance for showers and thunderstorms.
Thursday will be the transition day between the outgoing ridging and
incoming troughing, so have elected to go with low chance pops for
the time being.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Widely scattered storms will continue this afternoon from the
western Southern Tier into the Finger Lakes and central NY. There is
a chance of a passing thunderstorm at KJHW, but otherwise the rest
of the TAF sites will remain dry as stable lake shadows spread
inland off Lakes Erie and Ontario. VFR will prevail this afternoon
and evening, with just a few of the heavier storms producing very
brief/local IFR.
The convection will diminish by mid evening as the boundary layer
stabilizes. This will leave mainly dry conditions overnight. With
high surface dewpoints, expect plenty of light BR to develop with
MVFR VSBY late tonight and Sunday Morning. Some Southern Tier river
valley fog is also likely, with local IFR including KJHW. The fog
and BR will burn off by mid morning Sunday, with a return to mainly
VFR.
From late Sunday morning through the afternoon expect showers and
thunderstorms to become more numerous from the Southern Tier into
the Genesee Valley and Central NY, after about 17Z including KJHW
and KROC. This will bring areas of MVFR with local IFR. Stable lake
shadows northeast of the lakes will again keep areas near KBUF-KIAG-
KART drier with VFR prevailing through the afternoon.
Outlook...
Monday...Mainly VFR with a chance of showers and thunderstorms
eastern areas.
Tuesday through Thursday...VFR.
&&
.MARINE...
Light winds and flat wave action will continue through the weekend
with winds generally 12 knots or less and waves less than 2 feet.
Scattered thunderstorms are expected to mainly impact areas well
inland from the lakes this afternoon and evening. On Sunday a weak
trough will cross the region and may produce somewhat more
widespread showers and thunderstorms. A few of these storms may
impact lakes Erie and Ontario with locally higher winds and waves.
A cold front will then cross the region Sunday night and clean out
the heat and humidity, with mainly dry conditions expected on
Memorial Day. Winds will increase somewhat on Memorial Day, up to
about 15 knots which will produce choppy wave action but still well
below small craft advisory criteria.
&&
.CLIMATE...
The first extended period of summer's warmth will be upon us this
weekend. Temperatures will climb well into the 80s, of which some
of these daily readings may near record levels. Listed below are
the records for our three climate stations.
BUFFALO...
Today......May 28th...Record High Maximum...86F...2012
......................Record High Minimum...69F...1911
Sunday.....May 29th...Record High Maximum...87F...1987
......................Record High Minimum...68F...1987
ROCHESTER...
Today......May 28th...Record High Maximum...93F...1911
......................Record High Minimum...68F...1939
Sunday.....May 29th...Record High Maximum...92F...2006
......................Record High Minimum...69F...1908
WATERTOWN...
Today......May 28th...Record High Maximum...85F...2012
......................Record High Minimum...64F...1987
Sunday.....May 29th...Record High Maximum...87F...2012
......................Record High Minimum...63F...2006
A climatic day is between 1 AM EDT to 1 AM EDT.
Temperature records for Buffalo and Rochester date back to 1871,
while records for Watertown start in 1949.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...SMITH
LONG TERM...WOOD
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
CLIMATE...THOMAS
Hazardous weather outlook, May 28, 4:02 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
502 AM EDT SAT MAY 28 2016
NYZ001>008-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
502 AM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
502 AM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 28, 1:02 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
202 PM EDT SAT MAY 28 2016
NYZ003-004-013-014-281845-
ONTARIO-LIVINGSTON-WAYNE-MONROE-
202 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONTARIO...
NORTHEASTERN LIVINGSTON...SOUTHWESTERN WAYNE AND SOUTHEASTERN MONROE
COUNTIES...
AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HONEOYE
FALLS AND MOVING EAST AT 10 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRPORT...HENRIETTA...VICTOR...HONEOYE FALLS...FARMINGTON...MENDON...WEST
BLOOMFIELD...MANCHESTER...MACEDON AND SHORTSVILLE.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 45 AND 44.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4290 7759 4305 7764 4315 7732 4293 7722
TIME...MOT...LOC 1801Z 255DEG 8KT 4299 7754
REYNOLDS
Special weather statement, May 28, 1:42 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
242 PM EDT SAT MAY 28 2016
NYZ020-281930-
CATTARAUGUS-
242 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS
COUNTY...
AT 241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST.
BONAVENTURE...OR OVER OLEAN...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH WIND GUSTS
TO 35 MPH AND VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
OLEAN...ALLEGANY...WESTON MILLS...ST. BONAVENTURE...HINSDALE AND ROCK
CITY PARK.
THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 24 AND 26.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4200 7842 4202 7858 4218 7851 4216 7832
TIME...MOT...LOC 1841Z 207DEG 14KT 4207 7848
HITCHCOCK
Thunderstorm Wind, Cattaraugus
- When
- May 28, 1:48 PM EST
- Where
- Cattaraugus County, 0.86 mi NW of Allegany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.090, -78.490
Law enforcement reported trees and wires downed by thunderstorm winds.
Thunderstorm Wind, Erie
- When
- May 28, 4:25 PM EST
- Where
- Erie County, 2.07 mi S of New Oregon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 42.550, -78.780
A post on social media showed a large tree down on Genesee Road in Concord.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
- Tornadoes in South Dakota, May 28, 2016EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639233, 639234.